640 South State StreetDover, Delaware 19901
21 West Clarke AvenueMilford, Delaware 19963
401 North Carter RoadSmyrna, DE 19977
640 S. State StreetDover DE 1990121 West Clarke AvenueMilford DE 19963
301 Jefferson AveMilford, DE 19963
1275 S. State StreetDover, Delaware 19901
If you’ve ever taken an herbal remedy, you should know that some herbs may interact dangerously with migraine medicines. Although researchers need to do more studies, they advise people to use caution.
Triptans, a class of prescription medications used to treat migraine pain, and tricyclic antidepressants, used to prevent migraine, may interact with the following herbal remedies:
Garlic (in large doses)
St. John’s wort
These herbs reduce the liver’s ability to process medicines. This may cause a dangerous interaction. For example, taking St. John’s wort with a tricyclic antidepressant can cause a serious—even fatal—reaction. Ginkgo biloba, ginseng, St. John’s wort and valerian root may worsen migraine symptoms. Other studies, however, show that St. John’s wort can lessen migraine pain.
Feverfew is an herbal supplement that has been studied and recognized as having benefits in some populations of migraine sufferers.
Some energy drinks, and certain ingredients such as ephedra or ma huang (which was taken off the market because of the risk for stroke), may trigger or worsen headaches and migraines.
More research about herb-drug interactions is needed. Because of the potentially dangerous effects, however, tell your health care provider and pharmacist about any herb, vitamin, or other dietary supplement you take. Treat an herbal remedy just like a drug. If your health care provider and pharmacist know what herb you’re considering taking, they can advise you whether or not it is safe.
Bayhealth is Southern Delaware’s healthcare leader with hospitals in Dover and in Milford. Bayhealth provides a wide range of medical services, including cardiovascular, cancer, orthopaedics and rehabilitation, pediatrics, respiratory care, sleep care, surgical weight loss and women’s services.